Try it
Pharmacology · General pharmacology and pharmacokinetics: CYP2D6 ultra-rapid metabolisers
Sample itemA breastfeeding mother who is an ultra-rapid CYP2D6 metaboliser takes codeine for post-caesarean pain. Her infant becomes lethargic with slow breathing. What is the likely mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Excess O-demethylation of codeine to morphine
CYP2D6 converts codeine to morphine, which accounts for most of its analgesia. Ultra-rapid metabolisers form unusually large amounts of morphine, which passes into breast milk and can depress the infant's respiration. Codeine is avoided in such mothers.
Option by option
A. Accumulation of inactive norcodeine in milk
Norcodeine is a minor and weakly active metabolite that does not cause respiratory depression.
B. Reduced glucuronidation of codeine in the infant
Codeine itself is weakly active, and impaired glucuronidation would not explain this picture in the context of the mother's genotype.
C. Inhibition of CYP3A4 by codeine in the mother
Codeine does not inhibit CYP3A4 to a clinically relevant extent.
D. Excess O-demethylation of codeine to morphine (correct)
Correct. Rapid conversion to morphine gives a high morphine load in the milk.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?